Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Effects of long term SSRI use... My Story...

Posted by sowhysosad on April 29, 2009, at 18:11:22

In reply to Re: Effects of long term SSRI use... My Story... sowhysosad, posted by 49er on April 29, 2009, at 17:02:02

> Actually, places like Paxil Progress greatly encourage a very slow taper which prevents rebound depression. It is the psychiatrists in general (not all) who taper patients way too quickly and cause the rebound symptoms you refer to.

That's a good point, and it's a very valuable service those sites are providing. Let's hope the full message is getting through, rather than the superficial "antidepressants are bad" one that many people will take from casual reading.

> Also, I would appreciate you not using the anti meds propaganda terminology. I could say the same thing about your position but out of respect, I don't. We can disagree reasonably without the subtle name calling.

Definition of propaganda = "The systematic propagation of a doctrine or cause or of information reflecting the views and interests of those advocating such a doctrine or cause". I think that's a reasonable description.

> Please provide a link to an accessible full text study that supports your position in which the authors are not affiliated with drugs companies.

Clearly it's my interpretation, not a scientifically verified fact. And I'd be the last person to claim that drug-company research was unbiased.

> And whether you can or can't, again, I would appreciate an end to the inflammatory language of scaremongering.

I'll use whatever language I like, thanks. As you say later, people are intelligent enough to make up their own minds. A proportion of anti-meds content on the internet is undoubtedly scaremongering, even if there are good intentions behind it.

> By the way, do a google search that shows that ADs increase the diabetes risk by 84% and show me how that is scaremongering. It was on the medscape site and not on a scientology one.

Quoting statistics like that out-of-context is meaningless. 74% of people know that.

High doses and long-term use are the main factors. For the average person who'll take a standard dose of an SSRI for six months or less it has no implications whatsoever.

The report's authors admit "weight gain might explain much of the relation between antidepressant use and diabetes". They also say "patients in this study treated with antidepressants for more than 24 months might represent a special subgroup, with an increased risk for diabetes because of their active depressive disorder", NOT because of their AD use.

Not quite so scary when you objectively interpret the research rather than throwing meaningless statistics around, is it?

> Aren't you doing the same thing as you accuse the "minority" of doing by claiming your single experience is the legitimate result?

So would my individual experience be more valid if I claimed SSRI's caused my frontal lobes to evacuate themselves through my nostrils or something?

> Anyway, I am glad you haven't been harmed by meds. But many people have and frankly, I am tired of their experiences being minimized.

I have have suffered - and am still suffering - long-term adverse effects from SSRI's. But they've also had a remarkably positive effect on my life on many occasions.

I choose not to bang on endlessly about it because I don't want anyone to be discouraged from finding help based on my isolated and rare experience. It tips the balance unfairly towards the anti-meds argument.

Conversely, many people with an anti-meds agenda who post online explicitly discourage others from trying particular meds. They have a clear agenda, even if their intentions are noble.


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:sowhysosad thread:891025
URL: http://www.dr-bob.org/babble/20090426/msgs/893483.html